Georgia, 2013Wildfire in Georgia, August 11, 2013
August 11, 2013 · NWS FFC · 1 event in 1 county or zone
A weak upper ridge over Florida helped to suppress convection across the Southeast, but afternoon instability still allowed a few showers and thunderstorms to develop especially across north Georgia. Fuel moistures and relative humidity values were above critical levels, but one wildfire did occur.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper ridge over Florida helped to suppress convection across the Southeast, but afternoon instability still allowed a few showers and thunderstorms to develop especially across north Georgia. Fuel moistures and relative humidity values were above critical levels, but one wildfire did occur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 11, 11:15 AM EST, 0 minutes earlier.
Area forecast discussion, Aug 11, 11:15 AM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EDT SUN AUG 11 2013
.UPDATE...
CONVECTION HAS INITIATED ACROSS FAR NORTH GA EARLY THIS AFTERNOON
AND EXPECT THIS COVERAGE TO BECOME MORE NUMEROUS THROUGH MID
AFTERNOON AS A WEAK DISTURBANCE APPROACHES FROM THE WEST AND A
FRONTAL BOUNDARY REMAINS STALLED IN TN. EXPECT POSSIBLY SCATTERED
COVERAGE TO SPREAD DOWN INTO THE ATLANTA METRO AREA BY MID-LATE
AFTERNOON. MORNING SOUNDING REMAINS VERY MOIST WITH 1.8 PW'S... SO
MAIN THREAT WILL BE LOCALLY HEAVY RAIN FROM THE SLOWER MOVING
STORMS. HAVE UPDATED FORECAST TO INCREASE RAIN CHANCES TO LIKELY
ACROSS THE FAR NORTH AND 40-50% DOWN INTO ATLANTA. SLIGHT CHANCE TO
LOW CHANCE POPS WILL BE SUFFICIENT ACROSS MOST OF THE CENTRAL ZONES
THIS AFTERNOON AND EVENING. OTHERWISE... REST OF THE FORECAST LOOKS
ON TRACK FOR NOW. NEW MODEL RUNS COMING IN... SO WILL UPDATE LATER
PERIODS WITH THE NEW INFO BY 3 PM. /39
.PREV DISCUSSION... /ISSUED 418 AM EDT SUN AUG 11 2013/
SHORT TERM /TODAY THROUGH MONDAY/...
WEAK SYNOPTIC PATTERN REMAINS IN PLACE THROUGH THE SHORT TERM WITH
WEAK UPPER RIDGE MOVING SLIGHTLY WESTWARD OVER NORTHERN FL/SOUTHERN
GA...WITH ZONAL FLOW THROUGH THE OHIO AND TENNESSEE VALLEY. SURFACE
BOUNDARY REMAINS DRAPED ACROSS TENNESSEE...FOCUSING THE BEST
MOISTURE ACROSS TENNESSEE VALLEY.
DIURNAL TRENDS IN CONVECTION CONTINUE...WITH MODELS CONSISTENT WITH
INDICATING BEST POPS ACROSS NORTH GEORGIA DUE TO THE PROXIMITY TO
THE BOUNDARY. HAVE KEPT POPS HIGHEST ACROSS THE FAR NORTHERN
CWA...WITH GOOD CHANCE POPS SPREADING SOUTHWARD AND BECOMING SLIGHT
CHANCE POPS ACROSS CENTRAL GEORGIA.
LITTLE CHANGE EXPECTED INTO MONDAY...WITH MORE OF THE SAME DIURNAL
TRENDS IN PRECIP ACTIVITY. MODELS SUGGEST BETTER COVERAGE WITH
ACTIVITY MONDAY...SO HAVE GOOD CHANCE POPS EVERYWHERE.
SHORT TERM QPF RAINFALL TOTALS MAX OUT BETWEEN 0.5 AND 0.75 INCHES
ACROSS NORTH GEORGIA...WITH HIGHER RAINFALL AMOUNTS ASSOCIATED WITH
CONVECTION. MODEL PWS ARE NOT QUITE AS HIGH AS SEEN A FEW DAYS
AGO...BUT WITH A MOIST 1.7-1.85 INCHES...HEAVY RAIN REMAINS A
PRIMARY THREAT IN CONVECTION. LOCALIZED FLOODING MAY STILL BE AN
ISSUE...ESPECIALLY WHERE STORMS TRAIN OR SIT OVER THE SAME AREA AND
DUMP HEAVY RAINFALL AMOUNTS.
CONTINUED WITH A GUIDANCE BLEND OF TEMPERATURES WHICH SEEMS TO HAVE
BEEN HANDLING CONDITIONS FAIRLY WELL THE LAST FEW DAYS. STILL
ANTICIPATE UPPER 80S TO LOW 90S FOR HIGHS TODAY AND MONDAY.
31
LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
LITTLE CHANGE IN LONG TERM PATTERN AS BASICALLY A ZONAL FLOW
GRADUALLY TRANSITIONS TO AN UPPER TROUGH BY THE MIDDLE OF THE
WEEK. THE CWA REMAINS IN A MOIST AIR MASS WITH WEAK IMPULSES IN
THE UPPER FLOW. MODELS PERSIST IN SHOWING SOME DRIER AIR PUSHING
INTO NORTH GA TOWARD THE END OF THE WEEK WITH A WEDGE LIKE PATTERN
SETTING UP. THIS DEPENDS ON HOW FAR SOUTH INTO THE CWA THE SURFACE
BOUNDARY SINKS. WILL CONTINUE WITH PERSISTENCE AND KEEP POPS
MENTIONED THROUGH OUT THE PERIOD...WITH SOME LOWERING OF POPS
ACROSS THE NORTH BY THE END OF THE WEEK. IF SURFACE BOUNDARY
PUSHES INTO CENTRAL GA AND THE EASTERLY FLOW SETS
UP...TEMPERATURES BY LATE WEEK SHOULD BE SEVERAL DEGREES COOLER.
41
&&
.AVIATION...
/ISSUED AT 731 AM EDT SUN AUG 11 2013/
12Z UPDATE...
SOME PATCHY AREAS OF VLIFR AND LIFR VSBYS AROUND THE AREA THIS
MORNING...BUT EXPECT MAJORITY OF TAF SITES TO REMAIN VFR.
CONVECTION EXPECTED AGAIN FOR THE AFTERNOON AND HAVE GONE AHEAD
WITH TEMPO 19-23Z. WINDS WILL REMAIN WEST AT 6-8KT THROUGH THE
DAY...AND 5KT OR LESS OVERNIGHT. HIGHER GUSTS CAN BE EXPECTED WITH
CONVECTION.
//ATL CONFIDENCE...12Z UPDATE...
LOW CONFIDENCE OF SCT MVFR THIS MORNING THROUGH 14Z.
HIGH CONFIDENCE ON ALL ELEMENTS.
31
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 90 71 91 70 / 30 20 50 30
ATLANTA 88 73 88 72 / 40 30 50 30
BLAIRSVILLE 85 67 82 67 / 40 30 40 30
CARTERSVILLE 88 70 88 70 / 50 30 50 30
COLUMBUS 92 74 92 73 / 30 20 40 30
GAINESVILLE 87 71 87 71 / 40 30 40 30
MACON 93 72 93 73 / 30 20 40 30
ROME 89 70 89 70 / 50 40 50 30
PEACHTREE CITY 88 69 88 69 / 40 30 50 30
VIDALIA 94 75 94 75 / 20 10 40 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...31/39
LONG TERM....41
AVIATION...31/39
Hazardous weather outlook, Aug 11, 3:29 AM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
429 AM EDT SUN AUG 11 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
429 AM EDT SUN AUG 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND
TONIGHT AS A MOIST AIR MASS CONTINUES OVER NORTH AND CENTRAL GEORGIA.
BEST CHANCES WILL CONTINUE ACROSS NORTH GEORGIA AHEAD OF A COLD
FRONT THAT HAD STALLED OVER TENNESSEE. THE PRIMARY HAZARD WILL BE HEAVY
RAIN. THE POTENTIAL FOR FLASH FLOODING STILL EXISTS...ESPECIALLY
IF THE CONVECTION IS SLOW MOVING. OTHER HAZARDS INCLUDE GUSTY
WINDS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE
WEEK AND INTO THE WEEKEND. THUNDERSTORMS WILL CONTINUE TO HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD
CAUSE LOCALIZED FLOODING.
A FRONTAL BOUNDARY SHOULD MOVE INTO NORTH GEORGIA BY THE MIDDLE OF THE
WEEK. THIS BOUNDARY MAY BE A FOCUS FOR MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS... MAINLY ACROSS THE NORTH. CONDITIONS WILL CONTINUE
TO BE MONITORED CLOSELY FOR POTENTIAL FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Local storm report, Aug 11, 6:41 AM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
741 AM EDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN SAUTEE 34.68N 83.68W
08/11/2013 M3.27 INCH WHITE GA CO-OP OBSERVER
THIS IS A 24 HOUR TOTAL.
&&
GWETZELLocal storm report, Aug 11, 6:43 AM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
743 AM EDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 2 N DALLAS 33.95N 84.84W
08/11/2013 M3.74 INCH PAULDING GA COCORAHS
THIS IS A 24 HOUR TOTAL.
&&
GWETZELWildfire, Chattooga
- When
- August 11, 11:15 AM EST to 3:30 PM EST
- Where
- Chattooga forecast zone
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.475, -85.345 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Mack White burned 1.94 acres and resulted in $1500 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, August 11, 2013$6.4 million · EF1 · 12 events
- Lightning Strike in Texas, August 11, 2013$250,000 · 1 event
- Flash Flood in Washington, August 11, 2013$100,000 · 1 event
- Hail and Damaging Winds in Iowa, August 11, 2013$38,000 · 1 in hail · 8 events
- Damaging Wind in Louisiana, August 11, 2013$30,000 · 54 kt wind · 1 event
- Dense Fog in Virginia, August 11 to 12, 201313 events
- Flash Flooding in Georgia, August 11, 2013$13,000 · 2 events
- Flash Flood and Hail in Nebraska, August 11, 20131 in hail · 4 events
- Hail and Damaging Wind in Nebraska, August 11, 20131 in hail · 4 events
- Hail in South Dakota, August 11, 20131 in hail · 2 events
- Damaging Winds in Texas, August 11, 2013$200 · 56 kt wind · 2 events
- Hail in Colorado, August 11, 20131.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468202.